Alert archive / Texas / High Wind Watches in 2023

High Wind Watch 22, NWS Midland/Odessa, TX

April 18, 2023Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Apr 18, 2023, 1:53 AM CDT for Culberson County, Texas; Eddy County, New Mexico. It took effect at Apr 19, 2023, 11:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 18, 2023, 1:53 AM CDT (06:53 UTC)
In effect from
Apr 19, 2023, 11:00 AM CDT
Expired
Apr 18, 2023, 9:52 PM CDT
In force
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
2207 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Apr 18, 12:31 AM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 18, 12:31 AM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1231 AM CDT Tue Apr 18 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 156 PM CDT Mon Apr 17 2023

Current radar/satellite composite shows our shortwave currently
progressing eastward through W TX with a band of showers and
elevated thunderstorms on the leading edge of the impulse. Given
the lack of sufficient ML-CAPE, everything is currently driven by
regional ascent primed by the shortwave itself. Behind the initial
convective cluster, areal clear to mostly clear skies will pave
the way for additional thermodynamic priming of the atmosphere
(ML-CAPE 500-1000 J/kg) which will have some impacts by late-
afternoon and beyond. Widespread convective coverage is not
anticipated, however there will be two areas of focus for shower
and storm initiation and expected impacts.

First area of interest will be over SE NM over into the NW
Permian Basin where hi-res guidance shows a tongue of instability
positioned from Artesia over to Seminole and points in-between.
Models have been consistently developing convection off the
Sacramento's with the steering pattern pushing them east after
initiation. Already seeing the local cumulus field percolating
over the high terrain in that area, so expecting cells to fire
within the next few hrs as modeled.

Second area of interest will be from initiation over the eastern
fringes of the Davis Mtns and western Stockton Plateau which will
also advance eastward with eyes on Pecos county and adjacent
counties in the southern Basin and Lower Trans Pecos. Both areas
of interest will have marginal severe capabilities, mainly
stemming from steep low-mid level lapse rates and inverted-V
sounding profiles indicative of potential strong wind gusts under
any stronger storms. Given the low-level winds remaining elevated
today thanks to a persistent low-level jet in place from the Pecos
river eastward, stronger winds will not be as hard to come by
despite the lack of a stronger thermodynamic foot print.

Scattered convection will move away from the forecast area and/or
dissipate later this evening as our shortwave treks towards
Central TX leading to clearing skies overnight. Winds will still
remain on the breezy side however, so temperatures will be
slightly above normal for lows areawide. Highs today will reach
the upper 70s to low-mid 80s for many with warmest temps still
confined to the Rio Grande. Tomorrow will be much warmer with
temperatures in the 80s and even some 90s showing up across
portions of the Permian Basin and Pecos river valley. Midland
International still has not hit 90F this year, which is running
about 2 weeks later than normal, so it's possible we could crest
that temperature marker tomorrow given very warm boundary layer
temperatures and ample sunshine (Forecast is 90F currently).
Another mild evening expected Tuesday night into Wednesday with
lows mainly in the 50s with 40s confined to the northern CWA and
Marfa Plateau.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 156 PM CDT Mon Apr 17 2023

Upper level zonal flow continues across the southern U.S. through
the end of the week as an upper low deepens over the Pacific
Northwest. Westerly winds will keep warm air in place across
eastern New Mexico and West Texas where highs will remain in the
80s and 90s through Thursday. At this point there is a subtle, but
significant difference that develops in the models in the upper
levels. The GFS and Canadian models amplify a West Coast ridge
sending a strong cold front into the CWA on Friday while the ECMWF
shows a more dampened ridge with northwesterly flow shoving the
colder air to our east. Given the depth of the upper low, and the
ECMWF ensemble guidance showing a high standard deviation for this
time frame the colder GFS/Canadian solution may be more accurate.
However given the uncertain nature of the the pattern and the
fact it is still several days out, have stayed close to NBM
ensemble guidance for this forecast package which shows colder
temperatures, just not to the extent of the GFS. It would not be
surprising though to see subsequent runs coming in with a colder
solution for Friday and continuing into the weekend before the
next warmup next week.

Hennig

&&

.AVIATION...
(06Z TAFS)
Issued at 1226 AM CDT Tue Apr 18 2023

Elevated southerly to southeasterly winds with intermittent gusts
will continue at area terminals tonight, with winds veering
quickly to the southwest and west by around 14-15Z Tuesday
morning. Sustained winds around 15-20kt could gust to around 30kt
during the afternoon, possibly stronger at CNM. Winds will
diminish quickly after sunset, though gusts may return near or
just beyond the end of the period at MAF as winds back to the
south/southeast. VFR conditions will prevail.

&&

.FIRE WEATHER...
Issued at 156 PM CDT Mon Apr 17 2023

Very dry air has settled into the area. The limiting factor for
fire growth potential will be wind speeds which will be marginal
on Tuesday producing near critical or low end briefly critical
fire weather conditions. Winds increase Wednesday providing a
greater potential for critical fire weather in southeastern New
Mexico and areas immediately adjoining in Texas where a Fire
Weather Watch has been issued. No wind shifts are expected but
poor overnight recovery across the western 2/3 of the area will
increase the fire spread threat.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               92  59  91  59 /   0   0   0   0
Carlsbad                 87  54  88  53 /   0   0   0   0
Dryden                   90  62  92  61 /   0   0   0   0
Fort Stockton            90  55  91  58 /   0   0   0   0
Guadalupe Pass           78  54  79  54 /   0   0   0   0
Hobbs                    86  50  87  51 /   0   0   0   0
Marfa                    82  45  83  46 /   0   0   0   0
Midland Intl Airport     91  57  89  57 /   0   0   0   0
Odessa                   90  57  89  57 /   0   0   0   0
Wink                     91  50  91  52 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for Andrews-Eastern Culberson County-Gaines-
     Guadalupe and Delaware Mountains-Van Horn and Highway 54
     Corridor.

NM...Fire Weather Watch from Wednesday morning through Wednesday
     evening for Chaves Plains-Eddy Plains-Lea-Sacramento
     Foothills and Guadalupe Mountains.

&&

SHORT TERM...87
LONG TERM....10
AVIATION...84
Hazardous weather outlook, Apr 17, 2:13 PM CDT, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
213 PM CDT Mon Apr 17 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-181915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
213 PM CDT Mon Apr 17 2023 /113 PM MDT Mon Apr 17 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are expected this afternoon and evening in the
Permian Basin.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Near critical and fire weather conditions are possible Tuesday.
Critical fire weather conditions are possible Wednesday and a Fire
Weather Watch is in effect.

High winds are possible in the Guadalupe Mountains on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 2:14 AM CDTRed Flag WarningMAFBrewster, Culberson, Jeff Davis, Loving, Presidio, Reeves and 1 more19 hr

Nearby

High Wind Watches in Texas, 2023High Wind Watches in New Mexico, 2023Every high wind watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.